Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 49, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 13, 2022, 7:01 PM CDT for 11 counties in Kentucky. It was in force for 44 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2022, 7:01 PM CDT (00:01 UTC)
- Expired
- Apr 13, 2022, 7:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Barren County, KY, Bullitt County, KY, Edmonson County, KY, Grayson County, KY, Green County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Meade County, KY, Metcalfe County, KY, Nelson County, KY
The radar
The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 7:02 PM CDT | TSTM WND DMG | 2 Sse Wax, KY | OUTBUILDINGS DESTROYED ALONG CUB RUN HIGHWAY NEAR DOG CREEK ROAD. |
| Apr 13, 7:04 PM CDT | HAIL 2.75 | 1 S Radcliff, KY | HARDIN COUNTY EMERGENCY MANAGER REPORTS BASEBALL-SIZED HAIL NEAR RADCLIFF. TIME ESTIMATED FROM RADAR. |
| Apr 13, 7:05 PM CDT | TSTM WND GST 63 | 4 Ene Howe Valley, KY | HARDIN COUNTY KY MESONET SITE OBSERVED 63 MPH WIND GUST. |
| Apr 13, 7:13 PM CDT | TORNADO | 1 Sse Upton, KY | NWS STORM SURVEY DETERMINED AN EF1 TORNADO OCCURRED IN SOUTHWESTERN LARUE COUNTY WITH ESTIMATED PEAK WINDS OF 100 MPH. A BRIEF EF1 TORNADO, THAT WAS EMBEDDED WITHIN A LARGER AREA OF STRAIGHT LINE WINDS, TOUCHED DOWN 1.3 MILES SOUTHEAST OF UPTON AND LIFTED 3 MI |
| Apr 13, 7:15 PM CDT | TSTM WND GST 50 | 2 Ne Cecilia, KY | |
| Apr 13, 7:18 PM CDT | TSTM WND GST 54 | 1 Nw Canmer, KY | MEASURED AT KENTUCKY MESONET STATION HDYV. TIME ESTIMATED BASED ON RADAR. |
| Apr 13, 7:23 PM CDT | TORNADO | 2 Sse Buffalo, KY | NWS STORM SURVEY CONFIRMED AN EF0 TORNADO IN SOUTH CENTRAL LARUE COUNTY WITH ESTIMATED PEAK WINDS OF 85 MPH. THE TORNADO TOUCHED DOWN JUST WEST OF LOGAN DESPAIN ROAD AND LIFTED SHORTLY AFTER CROSSING CAMPBELLSVILLE ROAD, A PATH LENGTH OF 3.8 MILES. THE MAXIMUM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 5:01 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1862 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
823
WUUS53 KLMK 140001
SVRLMK
KYC009-029-061-085-087-093-099-123-163-169-179-140045-
/O.NEW.KLMK.SV.W.0049.220414T0001Z-220414T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
801 PM EDT Wed Apr 13 2022
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Western Nelson County in central Kentucky...
Southeastern Meade County in central Kentucky...
Green County in central Kentucky...
Larue County in central Kentucky...
Hart County in central Kentucky...
Eastern Grayson County in central Kentucky...
Hardin County in central Kentucky...
Southern Bullitt County in central Kentucky...
Northern Barren County in south central Kentucky...
Northwestern Metcalfe County in south central Kentucky...
Eastern Edmonson County in south central Kentucky...
* Until 845 PM EDT/745 PM CDT/.
* At 801 PM EDT/701 PM CDT/, severe thunderstorms were located along
a line extending from 8 miles northwest of Elizabethtown to 11
miles east of Plum Springs, moving northeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Elizabethtown around 805 PM EDT.
Other locations in the path of these severe thunderstorms include
Three Springs and Greensburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM EDT/1000 PM CDT/ for
south central and central Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3706 8611 3707 8614 3775 8618 3780 8615
3800 8553 3748 8551 3745 8553 3747 8558
3743 8559 3738 8551 3719 8550 3702 8613
TIME...MOT...LOC 0001Z 239DEG 62KT 3776 8600 3704 8618
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
JML1 follow-up statement
402
WWUS53 KLMK 140044
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
844 PM EDT Wed Apr 13 2022
KYC009-029-061-085-087-093-099-123-163-169-179-140054-
/O.EXP.KLMK.SV.W.0049.000000T0000Z-220414T0045Z/
Nelson KY-Meade KY-Green KY-Larue KY-Hart KY-Grayson KY-Hardin KY-
Bullitt KY-Barren KY-Metcalfe KY-Edmonson KY-
844 PM EDT Wed Apr 13 2022
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN NELSON...SOUTHEASTERN
MEADE...GREEN...LARUE...HART...EASTERN GRAYSON...HARDIN...SOUTHERN
BULLITT...NORTHERN BARREN...NORTHWESTERN METCALFE AND EASTERN
EDMONSON COUNTIES WILL EXPIRE AT 845 PM EDT/745 PM CDT/...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 1100 PM EDT/1000 PM CDT/ for
south central and central Kentucky.
LAT...LON 3706 8611 3707 8614 3775 8618 3780 8615
3800 8553 3748 8551 3745 8553 3747 8558
3743 8559 3738 8551 3719 8550 3702 8613
TIME...MOT...LOC 0044Z 270DEG 62KT 3812 8523 3741 8541
$$
JMLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:53 PM CDT, 8 minutes earlier.
Area forecast discussion, Apr 13, 6:53 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
753 PM EDT Wed Apr 13 2022
...Updated Aviation Discussion...
.Mesoscale Update...
Issued at 615 PM EST Wed Apr 13 2022
A severe QLCS, including a bowing segment and bookend vortex,
continues to race northeastward through western Kentucky. A Tornado
Watch is now in effect for areas downstream of this line of storms,
including much of central Kentucky and Clark, Floyd, Harrison
counties in southern Indiana. The greatest near-term threat is in
west-central KY (Ohio County area) downstream of the main bowing
segment. These severe storms should reach Ohio County around 7 pm
EDT. The storms are moving northeast at 50-60 mph. The main threat
is still damaging winds, but isolated tornadoes will be possible
embedded in balanced and shear-dominant portions of the line.
&&
.Short Term...(This evening through Thursday)
Issued at 215 PM EDT Wed Apr 13 2022
...POTENTIALLY SIGNIFICANT SEVERE WEATHER THIS EVENING INTO
TONIGHT...
18z surface analysis reveals an area of low pressure over central
Wisconsin with a cold front trailing all the way down into Texas.
Visible satellite imagery as of 18z shows a wide area of clearing
stretching from western Kentucky down south in western Tennessee and
northern Alabama/Mississippi. Surface temperatures within this area
of clearing have risen well into the 70s with dewpoints in the low
to mid 60s. While lapse rates are currently marginal in this area,
they should steepen slightly as the central CONUS trough slides
eastward and aids in modest destabilization to occur. This warmer
and unstable air will gradually drift into our region through the
remainder of the afternoon.
Given the clearing that we are observing, and the likelihood that the
warm sector will remain relatively 'unimpeded' for the next several
hours, confidence is increasing in a potentially significant severe
weather episode with damaging wind gusts and embedded tornadoes
within a squall line for at least a portion of our CWA, mainly the
western half (west of I-65). While there is some uncertainty
regarding the timing of storms and if it'll be in the form of
multiple lines/waves, the leading line/wave will likely be severe,
and could arrive as early as 22z in our western CWA. The main
threats with the line of storms will be straight line damaging wind
gusts, some of which could exceed 70mph. Model soundings reveal
strong low level shear with veering profiles, resulting in clockwise
curved hodographs supportive of 200-400 M^2/S^2 effective storm
relative helicity. As such, there will be a tornado threat within
bowing segments of the line.
Instability begins to greatly decrease as you go east of the I-65
corridor, though there may be enough marginal instability to keep
some of the stronger line/bowing segments within the squall line
going. Confidence in this part of the forecast is modest at best,
but the current SPC outlook highlights this threat well.
Cooler and drier conditions look to return Thursday behind the
front. Some morning clouds may be possible near the I-75 corridor,
otherwise all parts of the region should see mostly clear skies and
highs in the low to mid 60s on Thursday.
.Long Term...(Thursday night through Wednesday)
Issued at 305 PM EDT Wed Apr 13 2022
Long term period begins with tranquil weather as a sfc high pressure
sits over our region. Warmest day of the long term is expected for
Friday, as a warm return flow regime and clear skies allow temps to
rise into the upper 60s and low 70s, resulting in what could likely
be the warmest day of the long term period. Upper flow will flatten
out and should predominantly be westerly flow aloft, but a weak
ripple in the mid-level flow will result in some vorticity advection
to the region and a moisture-starved cold front at the sfc by late
Friday night or early Saturday morning. Overall forcing and moisture
will be lacking, but could squeeze out a few scattered light
showers as the front slides south of the region.
Saturday will be a drier day as a Canada high skirts across the
Great Lakes region, providing a cool northerly flow to the Ohio
Valley. Coolest morning lows look to come Sunday morning, with low
to mid 30s for most, and closer to 40s across south-central KY.
Could see some patchy frost across southern IN, but it is too soon
to have much confidence in amount of coverage or impacts. Cooler
weather is expected into early next week, which is well-advertised
by the CPC 6-10 Day Temperature Outlook. Likely probabilities of
below normal temperatures coincide with our forecast temps into next
week, which could be around 10 degrees below climatological normals
for this time of April. Afternoon temps for Sun-Tue are forecast to
be in the 50s each day. Rain chances come again for Sunday night
into Monday morning as a second cold front passes through the
region, but model soundings suggest a rather stable atmosphere.
&&
.Aviation...(00Z TAF Issuance)
Issued at 753 PM EDT Wed Apr 13 2022
Line of strong to severe thunderstorms now roughly along the I-65
corridor will continue to move E/NE. Damaging winds, very heavy
rainfall, and plentiful lightning associated with the main
convective line. Expect significant reduction to vsby in TSRA. A
wide area of stratiform rain will follow the leading edge storms.
The line is pushing through BWG now and will be moving through SDF
in the first hour of the TAF period.
Drier air will filter in behind the front, but cigs will remain in
the MVFR level until early tomorrow morning when skies finally clear
out. Winds will switch to the west/northwest and be initially gusty
behind the front, but steadily drop below 10kts toward sunrise.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for INZ076>079-
083-084-089>092.
KY...Wind Advisory until 2 AM EDT /1 AM CDT/ Thursday for KYZ023>034-
038-045-053-061>063-070>074.
&&
Mesoscale...EBW
Short Term...DM
Long Term...CJP
Aviation...EBWHazardous weather outlook, Apr 13, 4:45 PM CDT, 2 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 545 PM EDT Wed Apr 13 2022 KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-142145- Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas- Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green- Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across the outlook area this evening and tonight. At this time, the highest risk of severe weather is expected across the western half of Kentucky and Indiana west of the I-65 corridor. Straight line damaging winds and isolated tornadoes will be the main threats with this activity. Winds outside of thunderstorms could briefly gust up to 40 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather tonight. GENERAL STORM MOTION OF THE DAY: Storms will generally move from the southwest to the northeast at 50-60 mph. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074- 142145- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson- Hart-Logan-Warren-Simpson-Allen-Barren- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Taylorsville, Bardstown, Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville, Bowling Green, Franklin, Providence, Scottsville, and Glasgow 545 PM EDT Wed Apr 13 2022 /445 PM CDT Wed Apr 13 2022/ ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe thunderstorms are expected across the outlook area this evening and tonight. At this time, the highest risk of severe weather is expected across the western half of Kentucky and Indiana west of the I-65 corridor. Straight line damaging winds and isolated tornadoes will be the main threats with this activity. Outside of any thunderstorms today, gusty southwest winds of 15-25 mph with gusts to 40 mph will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather tonight. GENERAL STORM MOTION OF THE DAY: Storms will generally move from the southwest to the northeast at 50-60 mph. Accelerating bowing segments in a line of thunderstorms could move northeast at closer to 70 mph. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. DM/EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 7:11 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Oldham, Shelby, Spencer | 34 min |
| Apr 13, 7:20 PM CDT | Tornado Warning | LMK | Green, Hart, Larue, Marion, Nelson, Washington | 25 min |
| Apr 13, 7:27 PM CDT | Tornado Warning | LMK | Jefferson, Oldham, Shelby | 18 min |
| Apr 13, 7:32 PM CDT | Tornado Warning | LMK | Anderson, Franklin, Jefferson, Shelby, Spencer, Woodford | 28 min |
| Apr 13, 7:41 PM CDT | Tornado Warning | LMK | Franklin, Henry, Oldham, Shelby | 34 min |
| Apr 13, 7:42 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Boyle, Casey, Cumberland, Green, Marion and 5 more | 33 min |
| Apr 13, 7:42 PM CDT | Tornado Warning | LMK | Anderson, Marion, Mercer, Washington | 33 min |
| Apr 13, 7:46 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Grayson, Hardin, Jefferson, Meade and 1 more | 3 hr |
| Apr 13, 7:51 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Boyle, Franklin, Henry, Mercer, Nelson and 6 more | 39 min |
| Apr 13, 7:57 PM CDT | Tornado Warning | LMK | Franklin, Henry, Scott, Shelby | 12 min |
| Apr 13, 8:08 PM CDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Garrard, Lincoln, Madison, Mercer and 1 more | 52 min |
| Apr 13, 8:13 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bourbon, Boyle, Clark, Fayette, Franklin and 8 more | 47 min |
| Apr 13, 8:45 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 15 min |
| Apr 13, 9:25 PM CDT | River Flood Advisory | LMK | Ohio | 14 hr |
| Apr 14, 3:18 AM CDT | River Flood Warning | LMK | Ohio | 42 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.